Electronic Journal of Probability

On the heat kernel and the Dirichlet form of Liouville Brownian motion

Rémi Rhodes, Christophe Garban, and Vincent Vargas

Full-text: Open access


In a previous work, a Feller process called Liouville Brownian motion on $\mathbb{R}^2$ has been introduced. It can be seen as a Brownian motion evolving in a random geometry given formally by the exponential of a (massive) Gaussian Free Field $e^{\gamma\, X}$ and is the right diffusion process to consider regarding $2d$-Liouville quantum gravity.  In this note, we discuss the construction of the associated  Dirichlet form, following essentially Fukushima, Oshima, and Takeda, and the techniques introduced in our previous work. Then we carry  out the analysis of the Liouville resolvent. In particular, we prove that it is strong Feller, thus obtaining the existence of  the Liouville heat kernel via a non-trivial theorem of Fukushima and al. One of the motivations which led to introduce the Liouville Brownian motion in our previous work was to investigate the puzzling Liouville metric through the eyes of this new stochastic process. In particular,  the theory developed for example in Stollmann and Sturm, whose aim is to capture the "geometry" of the underlying space out of the Dirichlet form of a process living on that space, suggests a notion of distance associated to a Dirichlet form. More precisely, under some mild hypothesis on the regularity of the Dirichlet form, they provide a distance in the wide sense, called intrinsic metric, which is interpreted as an extension of Riemannian  geometry applicable to non differential structures. We prove  that the needed mild hypotheses are satisfied but that the associated intrinsic metric unfortunately vanishes, thus showing that renormalization theory remains out of reach of  the metric aspect  of Dirichlet forms.

Article information

Electron. J. Probab., Volume 19 (2014), paper no. 96, 25 pp.

Accepted: 16 October 2014
First available in Project Euclid: 4 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G60: Random fields

Gaussian multiplicative chaos Liouville brownian motion heat kernel

This work is licensed under a Creative Commons Attribution 3.0 License.


Rhodes, Rémi; Garban, Christophe; Vargas, Vincent. On the heat kernel and the Dirichlet form of Liouville Brownian motion. Electron. J. Probab. 19 (2014), paper no. 96, 25 pp. doi:10.1214/EJP.v19-2950. https://projecteuclid.org/euclid.ejp/1465065738

Export citation


  • Barral, Julien; Jin, Xiong; Rhodes, Rémi; Vargas, Vincent. Gaussian multiplicative chaos and KPZ duality. Comm. Math. Phys. 323 (2013), no. 2, 451–485.
  • Barral, Julien; Mandelbrot, Benoît B. Introduction to infinite products of independent random functions (Random multiplicative multifractal measures. I). Fractal geometry and applications: a jubilee of Benoît Mandelbrot, Part 2, 3–16, Proc. Sympos. Pure Math., 72, Part 2, Amer. Math. Soc., Providence, RI, 2004.
  • Benjamini, Itai; Schramm, Oded. KPZ in one dimensional random geometry of multiplicative cascades. Comm. Math. Phys. 289 (2009), no. 2, 653–662.
  • Berestycki N.: Diffusion in planar Liouville quantum gravity, arXiv:1301.3356.
  • Biroli, Marco; Mosco, Umberto. Formes de Dirichlet et estimations structurelles dans les milieux discontinus. (French) [Dirichlet forms and structural estimates in discontinuous media] C. R. Acad. Sci. Paris Sér. I Math. 313 (1991), no. 9, 593–598.
  • Biroli, M.; Mosco, U. A Saint-Venant type principle for Dirichlet forms on discontinuous media. Ann. Mat. Pura Appl. (4) 169 (1995), 125–181.
  • David, F. Conformal field theories coupled to $2$-D gravity in the conformal gauge. Modern Phys. Lett. A 3 (1988), no. 17, 1651–1656.
  • Davies, E. B. Heat kernels and spectral theory. Cambridge Tracts in Mathematics, 92. Cambridge University Press, Cambridge, 1989. x+197 pp. ISBN: 0-521-36136-2
  • Di Francesco, P.; Ginsparg, P.; Zinn-Justin, J. $2$D gravity and random matrices. Phys. Rep. 254 (1995), no. 1-2, 133 pp.
  • Distler, Jacques; Kawai, Hikaru. Conformal field theory and $2$D quantum gravity. Nuclear Phys. B 321 (1989), no. 2, 509–527.
  • Duplantier, Bertrand; Sheffield, Scott. Liouville quantum gravity and KPZ. Invent. Math. 185 (2011), no. 2, 333–393.
  • Duplantier B., Rhodes R., Sheffield S., Vargas V.: Critical Gaussian multiplicative chaos: convergence of the derivative martingale, to appear in phAnnals of Probability, arXiv:1206.1671.
  • Duplantier B., Rhodes R., Sheffield S., Vargas V.: Renormalization of Critical Gaussian Multiplicative Chaos and KPZ formula, to appear in phCommunications in Mathematical Physics, arXiv:1212.0529.
  • Fukushima, Masatoshi; Ōshima, Yōichi; Takeda, Masayoshi. Dirichlet forms and symmetric Markov processes. de Gruyter Studies in Mathematics, 19. Walter de Gruyter & Co., Berlin, 1994. x+392 pp. ISBN: 3-11-011626-X.
  • Garban C, Rhodes R., Vargas V.: Liouville Brownian motion, arXiv:1301.2876v2.
  • Ginsparg P. and Moore G.: Lectures on 2D gravity and 2D string theory. Recent direction in particle theory, Proceedings of the 1992 TASI, edited by J. Harvey and J. Polchinski (World Scientific, Singapore, 1993).
  • Hino, Masanori. Measurable Riemannian structures associated with strong local Dirichlet forms. Math. Nachr. 286 (2013), no. 14-15, 1466–1478.
  • Hu, Xiaoyu; Miller, Jason; Peres, Yuval. Thick points of the Gaussian free field. Ann. Probab. 38 (2010), no. 2, 896–926.
  • Kahane, Jean-Pierre. Sur le chaos multiplicatif. (French) [Multiplicative chaos] Ann. Sci. Math. Québec 9 (1985), no. 2, 105–150.
  • Kakutani, Shizuo. Two-dimensional Brownian motion and harmonic functions. Proc. Imp. Acad. Tokyo 20, (1944). 706–714.
  • Karatzas, Ioannis; Shreve, Steven E. Brownian motion and stochastic calculus. Graduate Texts in Mathematics, 113. Springer-Verlag, New York, 1988. xxiv+470 pp. ISBN: 0-387-96535-1.
  • Kim, Panki; Song, Renming; Vondraček, Zoran. On harmonic functions for trace processes. Math. Nachr. 284 (2011), no. 14-15, 1889–1902.
  • Knizhnik, V. G.; Polyakov, A. M.; Zamolodchikov, A. B. Fractal structure of $2$D-quantum gravity. Modern Phys. Lett. A 3 (1988), no. 8, 819–826.
  • Nakayama, Yu. Liouville field theory: a decade after the revolution. Internat. J. Modern Phys. A 19 (2004), no. 17-18, 2771–2930.
  • Revuz D.: Remarque sur les potentiels de mesures, Sé©minaire de probabilités (Strasbourg) 5, 275-277 (1971).
  • Rhodes, Rémi; Vargas, Vincent. KPZ formula for log-infinitely divisible multifractal random measures. ESAIM Probab. Stat. 15 (2011), 358–371.
  • Rhodes R., Vargas, V.: Gaussian multiplicative chaos and applications: a review, arXiv:1305.6221.
  • Robert, Raoul; Vargas, Vincent. Hydrodynamic turbulence and intermittent random fields. Comm. Math. Phys. 284 (2008), no. 3, 649–673.
  • Robert, Raoul; Vargas, Vincent. Gaussian multiplicative chaos revisited. Ann. Probab. 38 (2010), no. 2, 605–631.
  • Stollmann, Peter. A dual characterization of length spaces with application to Dirichlet metric spaces. Studia Math. 198 (2010), no. 3, 221–233.
  • Sturm, Karl-Theodor. Analysis on local Dirichlet spaces. I. Recurrence, conservativeness and $L^ p$-Liouville properties. J. Reine Angew. Math. 456 (1994), 173–196.
  • Sturm, Karl-Theodor. The geometric aspect of Dirichlet forms. New directions in Dirichlet forms, 233–277, AMS/IP Stud. Adv. Math., 8, Amer. Math. Soc., Providence, RI, 1998.
  • Varopoulos, N. Th.; Saloff-Coste, L.; Coulhon, T. Analysis and geometry on groups. Cambridge Tracts in Mathematics, 100. Cambridge University Press, Cambridge, 1992. xii+156 pp. ISBN: 0-521-35382-3.
  • Yan, Jia An. A formula for densities of transition functions. Séminaire de Probabilités, XXII, 92–100, Lecture Notes in Math., 1321, Springer, Berlin, 1988.